Medications are designed to treat a variety of health conditions, but sometimes they can have unwanted side effects. Certain drugs can contribute to excess hair growth, changes in hair color or texture, or hair loss.
Drug-induced hair loss, like any other type of hair loss, can have a real effect on your self-esteem. The good news is that in most cases, it's reversible once you stop taking the drug.
How Do Drugs Cause Hair Loss?
Drugs cause hair loss by interfering with the normal cycle of scalp hair growth. During the anagen phase, which lasts for two to seven years, the hair grows. During the telogen phase, which lasts about three months, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by new hair.
Medications can lead to two types of hair loss: telogen effluvium and anagen effluvium. Learn more about other causes of baldness.
Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within 2 to 4 months after taking the drug. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 30% to 70% more than the normal 100 and 150 hairs a day.
Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication. It's most common in people who are taking chemotherapy drugs for cancer and is often severe, causing people to lose most or all of the hair on their head, as well as their eyebrows, eyelashes, and other body hairs.
The severity of drug-induced hair loss depends on the type of drug and dosage, as well as your sensitivity to that drug.
What Types of Drugs Cause Hair Loss?
Many different types of drugs are thought to cause hair loss, including:
- Acne medications containing vitamin A (retinoids)
- Antibiotics and antifungal drugs
- Birth control pills
- Anticlotting drugs
- Cholesterol-lowering drugs
- Drugs that suppress the immune system
- Drugs that treat breast cancer and other cancers
- Epilepsy drugs (anticonvulsants)
- High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
- Hormone replacement therapy
- Mood stabilizers
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Parkinson's disease drugs
- Thyroid medications
- Weight loss drugs
Chemotherapy drugs often lead to the anagen effluvium type of hair loss. As these drugs kill cancer cells throughout the body, they also can damage healthy cells, including hair matrix cells. The hair typically starts to fall out within two weeks of starting chemotherapy and progresses more rapidly after one to two months, according to the American Cancer Society. Hair loss is more common and severe in patients taking combinations of chemotherapy drugs than in those who take just one drug.
Chemotherapy drugs that tend to cause hair loss include:
How Is Drug-Induced Hair Loss Treated?
It's important to review any medications you take, and discuss their potential side effects with your doctor and pharmacist. When hair loss does occur from a drug you're taking, there is a good chance that the hair will grow back on its own after you stop taking the medication. If stopping the drug does not improve hair thinning, you may need to be treated with finasteride (Propecia) or minoxidil (Rogaine), medications that slow hair loss and can stimulate new hair growth. Learn more about how finasteride treats alopecia.
One technique may help prevent hair loss during chemotherapy. It's called scalp hypothermia, and it involves placing ice packs on the scalp a few minutes before -- and for about a half-hour after -- chemotherapy treatment. Cooling the scalp reduces blood flow to the hair follicles, making it harder for the chemotherapy drugs to get into the follicular cells. Cooling also reduces biochemical activity, making the hair follicles less susceptible to damage from chemotherapy drugs. One concern with this technique is the risk of cancer recurrence in the scalp, as perhaps this area did not receive the full dose of medication due to cooling vasoconstriction.
After chemotherapy treatment, the hair usually grows back in very quickly, but it may change in texture. In rare cases, the hair will stay thin even after treatment has been stopped. Minoxidil can help regrow hair that is slow to return. Some chemotherapy patients wear a wig or hat to hide their hair loss until their hair grows back.